67.2K members
1.2M posts
cancel
Showing results for 
Search instead for 
Did you mean: 

Aromatase inhibitors bone thinning.

2 REPLIES 2
Nurse_BCN
Moderator

Re: Aromatase inhibitors bone thinning.

Hi Munchkin

Thanks for posting.

Women who have gone through the menopause are at increased risk of thinning of the bones. It’s not uncommon for women taking an aromatase inhibitor (AI) to experience a change in their bone density as a consequence of lowered oestrogen levels. Because of this, many women are prescribed vitamin D and calcium supplements to take alongside their AI as Kitkat23 has mentioned.

Bisphosphonate drugs such as alendronic acid may also be prescribed to protect your bones if you’re taking an aromatase inhibitor. Bisphosphonates can also be used as a treatment to reduce the risk of primary breast cancer spreading.

Osteoporosis is a condition where your bones lose their strength and density. This leads to bones becoming fragile and more likely to break (fracture), however not everyone will develop osteoporosis. Some people may have a slightly decreased bone density, but not enough to be classed as osteoporosis. This is called osteopenia.

A DEXA scan checks bone density and can help doctors ensure they offer the correct advice and treatment according to the results. You can read more about bone density, DEXA scan results and prevention and treatment of osteoporosis in our booklet Osteoporosis and breast cancer treatment.

The length of time a bisphosphonate drug may be taken will vary depending on the reason for their use. Alendronic acid can sometimes be continued for up to 10 years.

It’s only normal to be concerned about the side effects of any treatment offered like you’ve mentioned. All treatment decisions are made to ensure that the benefits of the treatment outweigh the risks of developing any possible side effects, and these should be discussed with you.

It sounds as though it would be a good idea for you talk over your concerns with your breast care nurse or another member of treatment team if you are still under their care, or your GP so your questions can be answered.

Do call our Helpline if you would like to talk this through or have any further questions. Your call will be confidential, and the number is free from UK landlines and all mobile networks.

The number is 0808 800 6000 (Text relay prefix 18001).

If you would like a nurse to call you do complete this form. Ticking the box agreeing to a call back.

Our opening hours are Monday to Friday 9am - 4pm and 9am -1pm on Saturday. Out of hours you can leave a message and we will call you back when we next open.

Best wishes

Catherine

Breast Cancer Now Nurse

Please read the Ask Our Nurses disclaimer  Full details on how we collect and use your data can be found in our Privacy Policy

This thread will now be closed from further replies. If you have any additional questions or would like to provide feedback, please start a new thread.

 

Kitkat23
Member

Re: Aromatase inhibitors bone thinning.

Hi Munchkin

 

most people I know that are prescribed an AI ( including myself) are prescribed a vitD/calcium supplement ( like adcal) right from the offset .   These ladies ( and myself included) have all had zolendronic acid infusions from the offset too....  6 monthly for 3 years starting after chemo or radiotherapy finished.  I have been told I will take the adcal supplement for the duration of my time on letrozole.  Maybe ask your BCN for advice.

take care 

 

Munchkin
Member

Aromatase inhibitors bone thinning.

Hi, I was diagnosed with bc 4yrs ago, had mastectomy, chemo, went on to tamoxifen, then switched to exemestane last March, I had a bone scan last November, got results back recently showing slight bone thinning on the hip and spine, was told to contact my GP, I’ve been prescribed Alendronic acid to help strengthen my bones, also Vitamin D3 calcium, didn’t really want to take more tablets, also there is a risk of jaw and dental issues, though I’ve been told this is rare. My GP has said it’s important I take this medication, as I risk fractures in the future, I’m 57yrs old. My question is, do most women experience these issues who take Aromatase inhibitors, will I be taking these for my remaining time on exemestane, which will now be 6yrs.?